MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 85/80; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 85/80; NAIL, FIXATION, BONE
Model Number 71677085
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/11/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after surgery the surgeon found a shadow in a x-ray image.After reconfirming the image, he found something remained.Then the same surgery was performed again using other implants/devices.After pulling out the nail previously implanted, a metallic piece was removed from the medullary space.Then removing the metal materials as much as possible, the surgery was completed by implanting other nail.Back-ups available.Delay greater than 30 min.
 
Additional Manufacturer Narrative
The devices, used in treatment were returned for evaluation.A clinical evaluation was conducted and confirms based on the lab retrieval analysis, the metal debris was most likely due to the stripping off of the screw threads along with intertan damage secondary to encountered resistance during implantation through the proximal screw hole.Based on the report of surgeon removed ¿the metal materials as much as possible¿ from the medullary space, the possibility of retained foreign bodies could not be entirely ruled out.The patient impact beyond imaging, nail explantation/revision and reported 4.5 hour surgical delay could not be determined with confidence as the patient status was reportedly unknown.No further medical assessment can be rendered at this time.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.Factors and/or some potential probable causes that could contribute to the reported event include but not limited to design of device, improper size device used, lifetime of device, material in use, overuse, procedural/user error, traumatic injury, unclear user instructions.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
LAG/COMP SCREW KIT 85/80
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9281433
Report Number1020279-2019-03888
Device Sequence Number16711583
Product Code JDS
UDI-Device Identifier03596010563293
UDI-Public03596010563293
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/31/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71677085
Device Catalogue Number71677085
Device Lot Number19ET21618
Initial Date Received by Manufacturer 10/14/2019
Supplement Date Received by Manufacturer08/26/2020
Initial Report FDA Received Date11/05/2019
Supplement Report FDA Received Date08/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;